Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 232, NWS Columbia, SC

August 17, 2012Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2012, 3:09 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2012, 3:09 PM EDT (19:09 UTC)
Expired
Aug 17, 2012, 4:15 PM EDT
In force
66 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Clarendon County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:26 PM EDTTSTM WND DMGPinewood, SCTREES IN ROADWAY ON HAMPTON STREET IN PINEWOOD.
Aug 17, 3:52 PM EDTTSTM WND DMG2 S Pinewood, SCPOWER LINES DOWN NEAR PINEWOOD.
Aug 17, 3:55 PM EDTTSTM WND DMG2 S Pinewood, SCTREE ON HOUSE ON BACON HILL ROAD IN PINEWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS52 KCAE 171909
SVRCAE
SCC027-085-172015-
/O.NEW.KCAE.SV.W.0232.120817T1909Z-120817T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF SUMMERTON...OR 16 MILES SOUTHWEST OF SOUTH
  SUMTER...AND MOVING EAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3352 8028 3356 8050 3358 8052 3359 8050
      3360 8052 3362 8052 3363 8054 3364 8053
      3366 8056 3376 8055 3381 8028
TIME...MOT...LOC 1909Z 262DEG 10KT 3370 8048

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:18 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 17, 2:18 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT FRI AUG 17 2012

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT
AND STALL. THE FRONT WILL REMAIN NEAR THE AREA THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...
A MOISTURE INCREASE AHEAD OF THE COLD FRONT HAS OCCURRED TODAY.
HEATING AND CONVERGENCE INTO THE PRE-FRONTAL TROUGH HAS RESULTED
IN SCATTERED THUNDERSTORMS THIS AFTERNOON. MODERATE INSTABILITY
AND A LARGE SURFACE TEMPERATURE-DEW POINT TEMPERATURE SPREAD
MAY HELP CAUSE DAMAGING WIND WITH A FEW OF THE THUNDERSTORMS.

TONIGHT...
A FURTHER INCREASE IN MOISTURE AND CONVERGENCE AHEAD OF THE FRONT
SHOULD SUPPORT GREATER THUNDERSTORM COVERAGE TONIGHT UNLESS
WIDESPREAD CONVECTION DEVELOPS DURING THE LATE AFTERNOON RELEASING
MUCH OF THE INSTABILITY. THE LATEST HIGH-RESOLUTION WRF SHOWS THE
GREATEST COVERAGE DURING THE 800 PM TO 1000 PM TIME FRAME. THIS
MAY BE CORRECT BECAUSE BOTH THE NAM AND GFS PLUS RAP SHOW A MID-
LEVEL SHORTWAVE TROUGH MOVING INTO THE AREA DURING THE EVENING.
THUNDERSTORMS MAY CONTINUE OVERNIGHT BUT THE CHANCE SHOULD
DIMINISH BECAUSE OF DIURNAL COOLING AND PREVIOUS CONVECTION. THE
TEMPERATURE GUIDANCE TONIGHT MAY BE A LITTLE TOO COOL BECAUSE OF
CLOUDINESS AND MIXING ASSOCIATED WITH THE FRONT.

&&

.SHORT TERM /SATURDAY/...
THE NAM AND GFS KEEP THE SURFACE FRONT IN THE FORECAST AREA THOUGH
SUNDAY. CONVERGENCE ASSOCIATED WITH THE FRONT SUPPORT THUNDERSTORMS.
THE MODELS SHOW MOISTURE BECOMING SOMEWHAT SHALLOW BEHIND A LEAD
MID-LEVEL SHORTWAVE TROUGH TONIGHT. THE NAM AND GFS MOS ARE
CONSISTENT WITH CHANCE POP SATURDAY THROUGH SUNDAY. THE NAM MOS
INDICATED COOLER HIGH TEMPERATURES COMPARED THE GFS MOS. BOTH THE
NAM AND GFS SHOWED H85 WESTERLY FLOW SO EXPECT BREAKS IN THE
CLOUDINESS SUPPORTING WARMER TEMPERATURES. BELIEVE THE GUIDANCE
CONSENSUS IS THE BEST FORECAST AT THIS TIME.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF GENERALLY KEEP THE FRONT NEAR THE FORECAST AREA
DURING THE EXTENDED PERIOD. THE MODELS INDICATE UPPER-LEVEL
TROUGHING BUT ARE NOT IN GOOD AGREEMENT WITH THE TIMING AND
PLACEMENT OF THE TROUGH AND DEEPER MOISTURE. THE GFS ENSEMBLE
GUIDANCE INDICATES THE GREATER SHOWER CHANCE MONDAY THROUGH
WEDNESDAY WITH THE MEAN POPS AROUND 40 PERCENT. THE ENSEMBLE MEAN
POPS LOWER TO 20 TO 30 PERCENT THURSDAY AND FRIDAY. HOWEVER...THE
ECMWF INDICATES THE DEEPEST MOISTURE THURSDAY AND FRIDAY. LEANED
TOWARD THE ENSEMBLE MEANS FOR THE POP FORECAST.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CU HAS DEVELOPED RAPIDLY...WITH RADAR NOW INDICATING ISOLATED
DEVELOPING CONVECTIVE ACTIVITY NEAR CAE/CUB. LATEST MODELS
INDICATE CHANCE OF ADDITIONAL CONVECTION DEVELOPING LATER THIS
AFTERNOON AND EVENING. WILL CONCENTRATE ON THE NEAR TERM AND
MONITOR RADAR TRENDS FOR TS/PRECIP INCLUSION IN THE TAFS. WILL NOT
INDICATE FOG/STRATUS LATE TONIGHT/EARLY SATURDAY AT THIS TIME DUE
TO UNCERTAINTIES WITH REGARD TO OVERNIGHT CLOUD COVER.

EXTENDED AVIATION OUTLOOK...A CHANCE OF SHOWERS AND
THUNDERSTORMS...ALONG WITH A CHANCE OF LATE NIGHT/EARLY MORNING
RESTRICTIONS TO CIGS/VSBYS...AT TIMES THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 17, 4:26 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT FRI AUG 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 1:44 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT FRI AUG 17 2012

SCZ022-028-171815-
KERSHAW-RICHLAND-
144 PM EDT FRI AUG 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW AND RICHLAND
COUNTIES THROUGH 215 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ARCADIA LAKES...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...DENTSVILLE...FOREST ACRES...WOODFIELDS AND FORT
JACKSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3429 8078 3410 8062 3397 8095 3411 8105
TIME...MOT...LOC 1744Z 236DEG 17KT 3406 8095
Special weather statement, Aug 17, 2:58 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT FRI AUG 17 2012

SCZ022-029-031-038-172015-
CLARENDON-KERSHAW-LEE-SUMTER-
258 PM EDT FRI AUG 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE...
SUMTER AND CLARENDON COUNTIES THROUGH 415 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
OAKLAND TO 9 MILES SOUTHWEST OF PINEWOOD...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER
AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3364 8011 3363 8054 3364 8053 3367 8057
      3368 8057 3369 8059 3373 8063 3378 8060
      3384 8062 3429 8058 3431 8016 3429 8014
      3417 8013 3416 8015 3414 8013
TIME...MOT...LOC 1858Z 283DEG 10KT 3422 8052 3365 8056

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:44 PM EDTSpecial Weather StatementCAERichland31 min
Aug 17, 2:58 PM EDTSpecial Weather StatementCAEClarendon, Lee, Sumter77 min
Aug 17, 3:28 PM EDTSevere Thunderstorm WarningCAELee, Sumter62 min
Aug 17, 3:48 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter57 min
Aug 17, 4:26 PM EDTSevere Thunderstorm WarningCAEOrangeburg49 min
Aug 17, 5:28 PM EDTSpecial Weather StatementCAEAiken62 min
Aug 17, 5:40 PM EDTSevere Thunderstorm WarningCAEAiken51 min
Aug 17, 6:17 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster58 min
Aug 17, 6:37 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw38 min
Aug 17, 6:53 PM EDTSpecial Weather StatementCAERichland52 min
Aug 17, 7:11 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.